Prolonged use of macrolides associated with lasting tinnitus: Study
Prolonged use of macrolide antibiotics is associated with ototoxicity, suggests a study published in the Journal of Antimicrobial Chemotherapy.
Macrolides are widely prescribed antibiotics for many different indications. However, there are concerns about adverse effects such as ototoxicity.
A group of researchers from the Netherlands conducted a study to investigate whether macrolide use is associated with tinnitus and hearing loss in the general population.
Cross-sectional (n = 4286) and longitudinal (n = 636) analyses were performed within the population-based Rotterdam Study. We investigated with multivariable logistic regression models the association between macrolides and tinnitus and with multivariable linear regression models the association between macrolides and two different hearing thresholds (both ears, averaged over 0.25, 0.5, 1, 2, 4 and 8 kHz and 2, 4 and 8 kHz). Both regression models were adjusted for age, sex, systolic blood pressure, alcohol, smoking, BMI, diabetes, education level, estimated glomerular filtration rate and other ototoxic or tinnitus-generating drugs. Cumulative exposure to macrolides was categorized according to the number of dispensed DDDs and duration of action.
The results of the study are as follows:
· In the fully adjusted model, ever use of macrolides was associated with a 25% higher likelihood of prevalent tinnitus.
· This association was more prominent in participants with a cumulative dose of more than 14 DDDs and among users of intermediate- or long-acting macrolides.
· Macrolide use in between both assessments was associated with more than a 2-fold increased risk of incident tinnitus.
· No general association between macrolides and hearing loss was observed. A borderline significant higher hearing threshold in very recent users (≤3 weeks) was found.
Thus, the researchers concluded that Macrolide use was significantly associated with both prevalent and incident tinnitus. Macrolide-associated tinnitus was likely cumulative dose-dependent.
Macrolide-associated ototoxicity: a cross-sectional and longitudinal study to assess the association of macrolide use with tinnitus and hearing loss by Vanoverschelde, A et. al published in the Journal of Antimicrobial Chemotherapy.